Texas, 2021

Flood and Hail in Texas, June 26, 2021

June 26, 2021 · NWS LUB · 18 events in 10 counties and zones

The afternoon and evening of the 26th brought widespread severe storms to the South Plains. An approaching upper level short wave combined with residual outflow boundaries, a dryline, and strong instability and shear to create this widespread severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The afternoon and evening of the 26th brought widespread severe storms to the South Plains. An approaching upper level short wave combined with residual outflow boundaries, a dryline, and strong instability and shear to create this widespread severe weather. Initial thunderstorm development occurred in the southwestern South Plains and adjacent Permian Basin and southeastern New Mexico along residual outflow boundary from previous day convection. Sufficient deep layer shear in the atmosphere caused these initial thunderstorms to rotate and become supercells. Numerous storm splits occurred with these storms generating heavy rainfall, damaging winds, and large hail. The largest hail observed was from a left-moving supercell at Muleshoe Wildlife Refuge (Bailey County). At the same time this was occurring, scattered thunderstorms developed in the higher terrain of eastern New Mexico. These storms slowly propagated their way into West Texas during the evening hours just as the initial thunderstorm development began to wane. The thunderstorms quickly grew upscale into a line of storms that swept across the South Plains and into the western Rolling Plains during the evening hours. This second round of thunderstorms produced widespread severe winds with wind gusts up to 76 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 26, 1:50 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 26, 1:50 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
250 PM CDT Sat Jun 26 2021

.SHORT TERM...
Scattered severe thunderstorms and a risk for heavy/flooding rain
are at the center of today's forecast. A Flood Watch remains in
effect for the entire CWA, valid from 6 pm this evening to 5 am on
Sunday.

An approaching positively tilted trough, surface boundaries and
abundant moisture will be the drivers behind tonight's active
weather. Aloft, decent southwesterly flow (around 30 knots at 500
mb) for late June is in place downstream of a broad trough extending
from the Upper Midwest through the Four Corners. A subtle
disturbance rounding the base of the trough over NM will emerge over
the region this evening. Before then, as weak frontal boundary
divides temperatures in the 70s and lower 80s across the southern
Texas Panhandle and northern South Plains from upper 80s and lower
90s across our southern zones. This effective frontal zone stalled
earlier and even retreated a bit, but is now seen on radar sagging
slowly southward from a Plains to Abernathy to Matador line as of
1915Z. This boundary could be the focus for isolated to widely
scattered storm development through the late afternoon hours, though
coverage with this is somewhat uncertain. Higher confidence exists
in CI along the dryline from southeast NM into the western Permian
Basin late this afternoon. This activity will develop east and
northeastward and move into at least our southern counties this
evening. MLCAPE values of 2000+ J/kg and effective bulk shear of 30-
50 knots will certainly support a severe threat with any robust
convection within the warm sector south of the front and east of the
dryline. Supercell and multicell modes will be capable of damaging
winds and pockets of large hail early on before growing upscale this
evening. In addition, PWATs ranging from around 1" near the TX/NM
line to >1.5" in the Rolling Plains will fuel intense rainfall rates
and the risk for flooding and flash flooding.

Additional thunderstorms already getting underway across the
higher terrain of NM will propagate east and southeastward and
will bring the risk for more heavy rain (and strong to damaging
winds) moving into the South Plains region late this evening. Some
of this rain could fall on spots that received heavy rain early
this morning across our northern counties. Although not everyone
will experience heavy rain between late this afternoon and Sunday
morning, many locations will likely see 1 to 3 inches of rain,
with isolated totals of 5+ inches possible. Hence, the reason for
the Flood Watch, valid from 23Z to 10Z.

The effective frontal zone will advance southward tonight, securing
lows mostly in the lower to middle 60s by Sunday morning. The post-
frontal air and plentiful cloud cover will keep temperatures cooler
tomorrow, with highs only in the 70s to lower 80s. The atmosphere
will remain moist on Sunday, and could support additional rounds of
showers and thunderstorms as another weak embedded disturbance aloft
approaches. However, much more limited heating (and instability) and
weaker flow aloft than today will tend to limit storm intensity.
Even so, there could be pockets of slow-moving heavy rain, and
depending on how tonight plays out, additional flood highlights may
be needed.

.LONG TERM...
Minimal changes to the long term forecast this afternoon. Upper
level pattern will be characterized by an Omega block across the
Pacific Northwest into southwestern Canada through the middle of the
week. This will keep upper level troughing in place across the
forecast area. Even when the block breaks down it will take a while
for the upper level troughing to be displaced eastward hence
troughing will remain in place through the end of the week.
Currently appears that the surface cold front should be just south
of the area by Sunday evening. As the LLJ increases this should lead
to additional moderate to potentially heavy rainfall across at least
the southern row of counties as warm air advection occurs over the
surface boundary. However, where exactly the front ends up after
today's convection will be the main driver as to where the
heaviest rainfall will occur Sunday night into Monday morning.
Mesoscale details will be affected by each round of precipitation
hence details are a bit blurry the farther out in time you go.
However, with upper level support remaining in place along with
anomalously high PWAT values additional shower and thunderstorm
chances will hang around for much of the extended forecast
although this does not mean the entire period will be a wash out.
With the cloud cover and precipitation this will also help to
keep temperatures below average for much of the upcoming week. An
additional cold front appears to approach the area towards the end
of the upcoming week which may be the focus for another round of
rainfall for the area. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 PM CDT this evening through late tonight for
TXZ021>044.

&&

23/58
Hazardous weather outlook, Jun 26, 9:43 AM CST, 6 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1043 AM CDT Sat Jun 26 2021

TXZ021>044-271545-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1043 AM CDT Sat Jun 26 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are expected to develop across the
South Plains region late this afternoon. The initial activity will
be capable of producing wind gusts to 75 mph, hail to the size of
golf balls and very heavy rain. A tornado or two may also be possible
late this afternoon into the early evening hours. The thunderstorm
activity is expected to increase in coverage through the evening and
overnight hours. The greatest threat with this activity will be very
heavy rain and the risk for flash flooding, though damaging winds to
70 mph and quarter size hail may accompany the most intense cells. A
Flood Watch is in effect for the entire South Plains region from 6 PM
this evening until 5 AM Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain is possible Sunday across the region which may lead to
flooding. Additional chances for thunderstorms and heavy rainfall
will continue through the end of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jun 26, 4:28 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Lubbock TX
528 PM CDT Sat Jun 26 2021

TXZ039-262300-
Yoakum TX-
528 PM CDT Sat Jun 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHRAN AND NORTHEASTERN
YOAKUM COUNTIES UNTIL 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Plains, moving north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Cochran
and northeastern Yoakum Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

LAT...LON 3339 10291 3339 10265 3337 10259 3336 10259
      3318 10274 3324 10294
TIME...MOT...LOC 2228Z 199DEG 7KT 3328 10281

26

The radar

The Lubbock radar (KLBB), 101 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail, 1 flood. Local standard time, as filed.

Hail, Yoakum

When
June 26, 4:39 PM CST
Where
Yoakum County, 11.85 mi SE of Plains
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.080, -102.663

A trained spotter reported quarter size hail in rural east-central Yoakum County.

Hail, Cochran

When
June 26, 5:59 PM CST
Where
Cochran County, 1 mi E of Morton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.720, -102.753

Thunderstorm Wind, Cochran

When
June 26, 6:05 PM CST
Where
Cochran County, 1 mi ENE of Morton
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.725, -102.754

A Texas Tech University West Texas mesonet near Morton measured a wind gust to 72 mph.

Hail, Bailey

When
June 26, 6:50 PM CST
Where
Bailey County, 3.7 mi S of Needmore
Measured
2 in hail
Reported by
Social Media
Coordinates
33.977, -102.737

A video received via twitter depicted hail up to two inches in diameter near the Muleshoe Wildlife Refuge. No damage was reported.

Thunderstorm Wind, Bailey

When
June 26, 7:10 PM CST
Where
Bailey County, 2 mi SSW of Muleshoe
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.193, -102.743

A Texas Tech University West Texas mesonet site near Muleshoe measured a wind gust to 61 mph.

Thunderstorm Wind, Cochran

When
June 26, 7:10 PM CST to 7:25 PM CST
Where
Cochran County, 1 mi ENE of Morton
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
33.725, -102.754

A Texas Tech University West Texas mesonet site near Morton measured intermittent severe wind gusts from 1910 CST through 1925 CST. A peak wind gust of 76 mph was measured at 1910 CST.

Thunderstorm Wind, Lamb

When
June 26, 7:34 PM CST to 7:43 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -102.408

A Texas Tech University West Texas mesonet site near Amherst measured severe wind gusts from 1934 CST through 1943 CST. A peak wind gust of 76 mph was measured at 1941 CST.

Thunderstorm Wind, Hockley

When
June 26, 7:59 PM CST to 8:10 PM CST
Where
Hockley County, 4 mi S of Levelland
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.522, -102.370

A Texas Tech University West Texas mesonet site near Levelland measured intermittent severe wind gusts from 1959 CST through 2010 CST. A peak wind gust of 66 mph was measured at 2001 CST.

Thunderstorm Wind, Hockley

When
June 26, 8:10 PM CST
Where
Hockley County, 6 mi SSW of Anton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.740, -102.210

A Texas Tech University West Texas mesonet site near Anton measured a wind gust to 64 mph.

Hail, Hale

When
June 26, 8:22 PM CST
Where
Hale County, Abernathy
Measured
1.75 in hail
Reported by
Public
Coordinates
33.830, -101.850

A report from the public was received of hail up to golf ball size hail in Abernathy. No damage was reported.

Thunderstorm Wind, Hockley

When
June 26, 8:24 PM CST
Where
Hockley County, 2.36 mi SSE of Pep
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.787, -102.559

A trained spotter reported several utility poles were blown down near the intersection of Farm to Market Roads 303 and 597 near Pep. The time of damage was estimated from radar.

Flood, Hockley

When
June 26, 8:30 PM CST to 11:30 PM CST
Where
Hockley County, 4.1 mi ENE of Oklahoma Flat to 0.94 mi NNE of Whitharral
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.804, -102.335

A trained spotter reported that low-lying portions of US Highway 385 between Spain Road and Farm to Market Road 1294 were not passable due to water over the roadway.

Thunderstorm Wind, Lubbock

When
June 26, 8:45 PM CST to 8:46 PM CST
Where
Lubbock County, 3 mi WNW of Lubbock to (Lbb)lubbock Intl Ar
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.597, -101.898

A Texas Tech University West Texas mesonet site on the campus of Texas Tech University measured a wind gust to 69 mph at 2045 CST. At 2046 CST, the Automated Surface Observing System at Lubbock Preston Smith International Airport measured a wind gust to 68 mph. Additionally, it was reported that a one foot diameter tree limb was snapped near the intersection of Slide Road and South Loop 289 in Lubbock.

Thunderstorm Wind, Hale

When
June 26, 8:58 PM CST to 9:02 PM CST
Where
Hale County, 1 mi S of Plainview
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.185, -101.700

A Texas Tech University West Texas mesonet site near Plainview measured intermittent severe wind gusts from 2058 CST through 2102 CST. A peak wind gust of 64 mph was measured at 2102 CST.

Thunderstorm Wind, Lynn

When
June 26, 9:01 PM CST
Where
Lynn County, 3 mi NNE of Tahoka
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.220, -101.760

A Texas Tech University West Texas mesonet site near Tahoka measured a wind gust to 64 mph.

Thunderstorm Wind, Lubbock

When
June 26, 9:08 PM CST to 9:17 PM CST
Where
Lubbock County, 2 mi NE of Slaton
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
33.450, -101.626

A Texas Tech University West Texas mesonet site near Slaton measured severe wind gusts from 2108 CST through 2117 CST. A peak wind gust of 76 mph was measured at 2111 CST.

Thunderstorm Wind, Garza

When
June 26, 9:26 PM CST to 9:36 PM CST
Where
Garza County, 1 mi NE of Post
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.190, -101.368

A Texas Tech University West Texas mesonet site near Post measured intermittent severe gusts from 2126 CST through 2136 CST. A peak wind gust of 62 mph was measured at 2127 CST.

Thunderstorm Wind, Crosby

When
June 26, 9:45 PM CST to 9:51 PM CST
Where
Crosby County, 6 mi NW of White River Lake
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.521, -101.164

A Texas Tech University West Texas mesonet site near White River Lake measured intermittent severe gusts from 2145 CST through 2151 CST. A peak wind gust of 67 mph was measured at 2145 CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957749, 957750, 957751, 957756, 957752, 957753, 957757, 957759, 957760, 957765, 957779, 957995, 957766, 957767, 957768, 957772, 957774, 957777.